Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Goodland, KS

May 27, 2001Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2001, 5:42 PM CDT for Logan County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2001, 5:42 PM CDT (22:42 UTC)
Expired
May 27, 2001, 6:30 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 272242
SVRGLD
KSC109-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF WINONA...OR ABOUT 22 MILES
  EAST OF SHARON SPRINGS...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL SPRINGS AT 550 PM CDT

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3908 10132 3896 10149 3870 10140 3870 10082
          3897 100+81

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:32 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 27, 3:32 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SUN MAY 27 2001

BUSY AFTERNOON AS SEVERE WEATHER IS ALREADY UNDERWAY.

BASED ON INITIALIZATION AND PERFORMANCE THROUGH 18Z WILL LEAN TO ETA
FOR FIRST TWO PERIODS...THEN BLEND AVN AND ETA THROUGH 72 HOURS.
WILL USE HPC GUIDANCE FOR EXTENDED.

VERY GOOD 0 TO 6 KM SHEAR OF 45 KTS OR SO WILL SUPPORT ORGANIZED
SEVERE CONVECTION FOR THE NEXT FEW HOURS AS SHORTWAVE MOVES OVER
THE REGION...THEN MAJOR BOUNDARY GETS PUSHED WELL SOUTHWEST.

ANOTHER SHORTWAVE IS PROGGED FOR TOMORROW NIGHT WITH PRECIP NEARLY
CERTAIN FOR ALL BUT EASTERNMOST ZONES.

TUESDAY...COULD BE A REPEAT OF MONDAY.

TEMPS NEAR FWC GUIDANCE AS FAN/MAV HAS RUN A LITTLE TOO COOL WITH
PAST COOL AIR ARRIVALS. POPS TWEAKED UP OR DOWN A BIT BASED ON
EXPECTED 500 AND 700 MB HEIGHT TENDENCIES.

REGION MOVES INTO REGIME OF RELATIVELY FAST NORTHWEST FLOW ALOFT
THURSDAY AS FRONT SWEEPS INTO GULF OF MEXICO.  SOME MOISTURE RETURN
IS POSSIBLE BY LATE SATURDAY...BUT 24 HOURS POPS ARE NOT QUITE TO
THE 30 PERCENT THRESHOLD FOR MENTION IN THE EXTENDED.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, May 27, 4:22 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    6 N LEOTI                 KS   1.75 INCH HAIL
05/27/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 4:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    11 NE TRIBUNE             KS   TORNADO
05/27/01   WICHITA                        TORNADO WAS ON GROUND
                                          FOR 5 MINUTES. REPORTED
                                          BY STORM SPOTTER.
V
Local storm report, May 27, 4:32 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    16 E SHARON SPGS          KS   TORNADO
05/27/01   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 4:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/27/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 4:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    8 W LEOTI                 KS   TORNADO
05/27/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0328 PM    8 S LEOTI                 KS   TORNADO
05/27/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 5:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
K
0230 PM    17 NNW WALLACE            KS   .75 INCH HAIL
05/27/01   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:32 PM CDTSevere Thunderstorm WarningGLDSherman58 min
May 27, 2:28 PM CDTSevere Thunderstorm WarningGLDSherman47 min
May 27, 2:48 PM CDTSevere Thunderstorm WarningGLDLogan42 min
May 27, 3:02 PM CDTSevere Thunderstorm WarningGLDWallace43 min
May 27, 3:30 PM CDTTornado WarningGLDLogan, Wallace45 min
May 27, 3:58 PM CDTSevere Thunderstorm WarningGLDWichita62 min
May 27, 4:11 PM CDTTornado WarningGLDWichita49 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningGLDLogan30 min
May 27, 4:26 PM CDTTornado WarningGLDLogan49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.